Journal article

Shapes of polyhedra, mixed volumes and hyperbolic geometry

  • Fillastre, François Departement of Mathematics, University of Cergy-Pontoise, France
  • Izmestiev, Ivan Institut für Mathematik, Freie Universität Berlin, Germany - Department of Mathematics, University of Fribourg, Switzerland
Published in:
  • Mathematika. - 2017, vol. 63, no. 1, p. 124–183
English We generalize to higher dimensions the Bavard–Ghys construction of the hyperbolic metric on the space of polygons with fixed directions of edges. The space of convex d -dimensional polyhedra with fixed directions of facet normals has a decomposition into type cones that correspond to different combinatorial types of polyhedra. This decomposition is a subfan of the secondary fan of a vector configuration and can be analyzed with the help of Gale diagrams. We construct a family of quadratic forms on each of the type cones using the theory of mixed volumes. The Alexandrov–Fenchel inequalities ensure that these forms have exactly one positive eigenvalue. This introduces a piecewise hyperbolic structure on the space of similarity classes of polyhedra with fixed directions of facet normals. We show that some of the dihedral angles on the boundary of the resulting cone-manifold are equal to π/2 .
Faculté des sciences et de médecine
Département de Mathématiques
  • English
License undefined
Persistent URL

Document views: 16 File downloads:
  • izm_spm.pdf: 34